Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 114, NWS Blacksburg, VA

July 2, 2006Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2006, 4:10 PM EDT for Smyth County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2006, 4:10 PM EDT (20:10 UTC)
Expired
Jul 2, 2006, 4:56 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:47 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 2, 2:47 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SUN JUL 2 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

CONVECTION FIRING EARLIER TODAY THAN SATURDAY...AND AGAIN LEE OF
THE NC BLUE RIDGE AND ACROSS SE WV/HIGHLANDS. ISOLATED CONVECTION
SHOULD WANE BY 23Z SIMILAR TO YESTERDAY.

FORECAST CHALLENGE WILL BE PICKING OUT INDIVIDUAL SHORTWAVES
MOVING ALONG WESTERLY FLOW...AND HOW FAR SOUTH THIS WILL SEND ANY
CONVECTIVE SYSTEMS. SIMILAR THINKING AS YESTERDAY...IN KEEPING THE
MCS MOVING ACROSS THE SRN GTLAKES INTO PA. WIND FLOW AND RIPPLE
WITH THE SHORTWAVE MAY BRING SOME OF THIS CONVECTION SOUTH TOWARD
THE GREENBRIER VALLEY LATE TONIGHT/MONDAY MORNING...BUT
AGAIN...POPS ARE LOW. LATER IN THE DAY...SHOULD SEE INCREASED LIFT
ON WEST WINDS...WITH SCATTERED/ISOLATED TSRA IN THE FAR WEST
DURING THE AFTN. THINKING 12Z GFS OVERDONE WITH BULLSEYE VORT...A LA
FEEDBACK ISSUES. ANOTHER ISSUE MONDAY WILL BE HOT TEMPS...BUT
DEWPOINTS SHOULD BE WHERE THE HEAT INDEX WILL ONLY APPROACH 100
DEGREES OUT EAST OF LYH AND DAN.

LOOKING AGAIN AT CONVECTION WANING DURING EARLY MONDAY EVENING...BUT
WILL KEEP SLIGHT CHANCE OVERNIGHT IN THE FAR NW CWA...AS FRONTAL
BOUNDARY SAGS FURTHER SOUTH INTO THE OH VLY.

TUESDAY WILL BE A BETTER DAY FOR THUNDERSTORM CHANCES AS 8H THETA
E RIDGE SETS UP ACROSS THE AREA...W-E. WESTERLY FLOW MAY AGAIN
HAMPER DEVELOPEMENT IN LEE OF THE MTNS...SO EXPECT HIGHEST POPS IN
THE FAR WEST AGAIN...AND COULD SEE ANOTHER MAX IN THE LEE TROUGH
IN THE PIEDMONT. UPPER TROUGH BEGINS PUSHING THE FRONT FURTHER
SOUTH TUESDAY NIGHT...WITH PLENTY OF ENERGY/MOISTURE TO KEEP POPS
GOING ALL NIGHT TUESDAY. BEST CHANCE OF TSRA STILL APPEARS TO BE
IN THE WED TIME FRAME. COULD SEE SEVERAL MCS/S TRAVERSING THE FRONT
MID WEEK.

WITH MORE CLOUDS AROUND...AT LEAST HIGHER LEVEL CIRRUS FROM UPSTREAM
CONVECTION...TEMPS TUE WILL NOT BE AS WARM...THEN BETTER CHANCE OF
RAIN WEDNESDAY WILL KEEP TEMPS DOWN IN THE 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

CONTINUING WITH THE ECMWF/ENSEMBLES THROUGH THE EXTENDED LEADS TO
SOLUTION CLOSE TO YESTERDAY...WHERE COLD FRONT WILL BACKDOOR THROUGH
THE AREA THURSDAY...WITH LINGERING CHANCES INTO THURSDAY EVENING IN
THE SOUTH. UPPER TROUGH IS PROGRESSIVE...SO EXPECT DRY WX
FRI-SUN...WITH SEASONAL TEMPS...WARMING AGAIN TOWARD SUNDAY AS WE
GET ON THE BACK SIDE OF HIGH PRESSURE.
&&

.AVIATION...

NO CHANCE OF PRECIPITATION HAS BEEN ADDED TO THE TAFS FOR THIS
AFTERNOON SINCE COVERAGE IS EXPECTED TO BE MINOR.

SHORT WAVE COMING THROUGH THE OHIO VALLEY TONIGHT WILL BRING A
CHANCE OF THUNDERSTORMS TO LWB DURING THE EARLY MORNING AND WILL
SPREAD VFR CEILINGS ACROSS THE NORTHERN COUNTY WARNING AREA AFTER
06Z. MVFR FOG AND HAZE ARE EXPECTED AT LYH AND DAN AGAIN TONIGHT
BUT THE CEILINGS AT LWB WILL PREVENT VISIBILITIES GETTING VERY LOW
DURING THE EARLY MORNING.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT/LONG TERM...WHP
AVIATION...AMS
Hazardous weather outlook, Jul 2, 5:30 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT SUN JUL 2 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031030-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
530 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:12 PM EDTSevere Thunderstorm WarningRNKPittsylvania23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.